Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


LOW IN HEMOGLOBIN
Oct 13, 2003

Dear, I did a blood test and they told my that my hemoglobin is too low. Doctor suggested that I need to do a blood transfusion but I refused. My question is what other alternatives that I have in order to increase my Hemoglobin? What did you suggest to eat in order to increase my red blood cells? Please help me. I am 59 Years old. Thanks, Mary

Response from Dr. Frascino

Hello Mary,

This is an HIV information website. Are you HIV-positive? If so, write back with additional information medications, viral load, T-cell counts, etc. so that I can provide you a more complete response. HIV-positive or not, the best treatment for anemia (low hemoglobin) is to identify and treat the underlying cause. For instance, if your anemia is due to blood loss, stop the bleeding. If it's due to nutritional deficiencies (iron, vitamin B12, folic acid, etc.), then supplement your diet to replace these vitamins or minerals. If your anemia is caused by AZT or HIV itself, then Procrit may be your best option. Procrit is a medication that you administer to yourself once per week. It stimulates the production of additional red blood cells. Transfusion can be life saving, but should only be considered when the anemia is severe. Blood transfusions raise hemoglobin levels quickly, but the beneficial results are transient. Blood transfusions also carry specific risks and can be associated with increased immunosuppression. That is the reason we try to avoid them whenever possible in HIV disease.

Dr. Bob


Previous
Is my doctor moving too slow with my Testosterone?
Next
Tired and can't get help

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement